Maine, 2003

Damaging Winds in Maine, July 8, 2003

July 8, 2003 · NWS GYX · 3 events in 2 counties and zones

Severe thunderstorms moving through Somerset and Franklin Counties knocked over trees in Jackman, Farmington, and Wilton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Severe thunderstorms moving through Somerset and Franklin Counties knocked over trees in Jackman, Farmington, and Wilton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 8, 1:45 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 8, 1:45 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
245 PM EDT TUE JUL 8 2003

IN THE SHORT TERM...THE MAJOR CONCERN CONTINUES TO BE THE POTENTIAL
FOR SEVERE WX. LAPS SHOW CAPES IN THE 500 -1500 J/KG RANGE WITH SOME
INCREASE IN INSTABILIY EXPECTED OVER THE NEXT COUPLE HOURS. BTV VAD
WIND PROFILE SHOWS WINDS VEERING WITH HEIGHTS...WITH WINDS AROUND
40 KTS AT 10000 FT. MODELS SHOW BEST DYNAMICS NORTH...WITH CELLS
SOUTH OF BURLINGTON WIDELY SCATTERED. A LINE OF SCATTERED TSTMS TO
PUSH INTO NORTHWESTERN MAINE OVER THE NEXT COUPLE HOURS...WITH SOME
SEVERE WEATHER STILL POSSIBLE. WILL HOLD ONTO SEVERE WX POTENTIAL
SPS...AND WILL KEEP ENHANCED WORDING NORTH.

AFTER THIS EVENING...HIGH PRESSURE BUILDS IN WED AND THU. NOTED
GEM/GFS DO NOT BRING FRONT AS FAR SOUTH AS ETA/UKMET ON WED.
CONSENSUS KEEPS PRECIP JUST ON SOUTHERN FRINGE...SO WILL HOLD OFF
ON MENTION ATTM.

LOW PRESSURE TRACKS THROUGH WESTERN QUEBEC...LIFTING A RATHER
STRONG WARM FRONT ACROSS THE REGION FRIDAY/FRIDAY NIGHT. ETA IS THE
SLOWEST...GFS SLIGHTLY FASTER...AND UKMET/GEM WHICH BRING IN PRECIP
THURSDAY NIGHT. GFS BEST COMPROMISE...GIVEN WARM AIR ADVECTION AND
MODEL AGREEMENT...WILL GO WITH LIKELY POPS FRIDAY/FRIDAY NIGHT.

WILL GENERALLY TAKE MAV/ETA/FWC COMPROMISE ON TEMPS...EXCPET FOR
TONIGHT WILL GO ABOVE ALL MOS GUIDANCE WITH WARM AIR AHEAD OF THE
COLD FRONT. ALSO WILL BUY COOLER MEX GUIDANCE FOR FRI IN THE ONSHORE
FLOW.

LOOKING AHEAD...GEM/UKMET/GFS/EUROPEAN IN ABOVE AVERAGE AGREEMENT...
GIVING A SIMILAR WEATHER PATTERN FOR DAYS 4-7. LOW PRES LIFTS
NORTH INTO QUEBEC SATURDAY. THEN A BROAD AND SHALLOW TROF SETS UP
IN THE NORTHEAST SUNDAY...WITH A SERIES OF WEAK DISTURBANCES
CROSSING WHICH ARE TOO FAR OUT TO TIME. MEX GIVING 24-HR
POPS OF 40-50 WHICH SEEMS OVERDONE WITHOUT A STRONG FEATURE
PASSING. WILL GENERALLY CARRY 20-30 POPS SUN-TUE. SLIGHTLY
BELOW NORMAL TEMPERATURES PROGGED BY MEX SEEM FINE.

MARINE: NO HEADLINES. WILL KEEP MENTION OF FOG TONIGHT BASED ON
SATELLITE/OBS.

.GYX...
ME...NONE.
NH...NONE.

APFFEL
Hazardous weather outlook, Jul 8, 3:00 AM EST, 15 hours 15 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
400 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH SOME
SCATTERED STRONG THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND END
THIS EVNENING.  SOME OF THESE STORMS MAY PRODUCE LOCALLY HEAVY
DOWNPOURS AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 8, 3:40 PM EST, 2 hours 35 minutes before
MEZ007>009-NHZ001-002-082145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
440 PM EDT TUE JUL 8 2003

...STRONG...AND POSSIBLY SEVERE...THUNDERSTORMS WILL MOVE INTO FAR
NORTHERN NEW HAMPSHIRE AND THE WESTERN MOUNTAINS OF MAINE LATE THIS
AFTERNOON...

AT 430 PM WEATHER RADAR SHOWED SCATTERED STRONG AND SOME SEVERE
THUNDERSTORMS DEVELOPING ALONG A LINE EXTENDING FROM NORTHWEST MAINE
ACROSS QUEBEC PROVINCE AND INTO NORTHERN VERMONT.  THESE STORMS WERE
MOVING TO THE EAST BETWEEN 30 AND 35 MPH AND WILL MOVE INTO NORTHERN
PARTS OF OXFORD...FRANKLIN AND SOMERSET COUNTIES IN THE WESTERN
MAINE MOUNTAINS AND COOS COUNTY IN FAR NORTHERN NEW HAMPSHIRE
BETWEEN 515 AND 545 PM.

THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING...HEAVY RAIN AND
GUSTY WINDS.  THERE IS THE POSSIBILITY OF LARGE HAIL AND DAMAGING
WINDS.  MONITOR NOAA WEATHER RADIO OR YOUR LOCAL NEWS STATION FOR
ANY POSSIBLE SEVERE THUNDERSTORM WARNINGS FROM THE NATIONAL WEATHER
SERVICE THAT WOULD BE ISSUED IF THE THREAT OF SEVERE WEATHER...LARGE
HAIL OR DAMAGING WINDS...BECOMES IMMINENT OR IF REPORTS OF SEVERE
WEATHER ARE RECEIVED BY THE NATIONAL WEATHER SERVICE.

PEOPLE LIVING OR VACATIONING IN THESE AREAS SHOULD BE ON THE LOOKOUT
FOR THREATENING WEATHER.  HEAD FOR SAFE SHELTER AT THE FIRST SIGN OF
ANY THUNDERSTORMS.

SJC
Special weather statement, Jul 8, 4:45 PM EST, 1 hour 30 minutes before
MEZ007>009-NHZ001-002-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
545 PM EDT TUE JUL 8 2003

...STRONG...AND POSSIBLY SEVERE...THUNDERSTORMS WILL MOVE ACROSS FAR
NORTHERN NEW HAMPSHIRE AND THE WESTERN MOUNTAINS OF MAINE EARLY THIS
EVENING...

AT 540 PM WEATHER RADAR SHOWED SCATTERED STRONG THUNDERSTORMS IN THE
WESTERN MAINE MOUNTAINS AND OTHER STRONG...AND SOME SEVERE...
THUNDERSTORMS MOVING ACROSS NORTHERN VERMONT AND PARTS OF QUEBEC
PROVINCE.  THESE STORMS WERE MOVING TO THE EAST AT 35 MPH AND WILL
AFFECT NORTHERN AREAS OF OXFORD...FRANKLIN AND SOMERSET COUNTIES IN
THE WESTERN MAINE MOUNTAINS AND COOS COUNTY IN FAR NORTHERN NEW
HAMPSHIRE BETWEEN 545 AND 700 PM.

THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING...HEAVY RAIN AND
GUSTY WINDS.  THERE IS THE POSSIBILITY OF LARGE HAIL AND DAMAGING
WINDS IF THUNDERSTORMS BECOME SEVERE.  MONITOR NOAA WEATHER RADIO OR
YOUR LOCAL NEWS STATION FOR ANY POSSIBLE SEVERE THUNDERSTORM
WARNINGS FROM THE NATIONAL WEATHER SERVICE THAT WOULD BE ISSUED IF
THE THREAT OF SEVERE WEATHER...LARGE HAIL OR DAMAGING WINDS...
BECOMES IMMINENT OR IF REPORTS OF SEVERE WEATHER ARE RECEIVED BY THE
NATIONAL WEATHER SERVICE.

PEOPLE LIVING OR VACATIONING IN THESE AREAS SHOULD BE ON THE LOOKOUT
FOR THREATENING WEATHER.  HEAD FOR SAFE SHELTER AT THE FIRST SIGN OF
ANY THUNDERSTORMS.

SJC
Special weather statement, Jul 8, 6:05 PM EST, 10 minutes before
MEZ007>009-012>014-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
705 PM EDT TUE JUL 8 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS THE WESTERN MOUNTAINS AND
FOOTHILLS OF MAINE EARLY THIS EVENING...

AT 700 PM WEATHER RADAR SHOWED SCATTERED STRONG THUNDERSTORMS IN
THE WESTERN MAINE MOUNTAINS...MOVING INTO THE FOOTHILLS OF WESTERN
MAINE.  THESE STORMS WERE MOVING TO THE EAST AT 35 MPH AND WILL
AFFECT CENTRAL OXFORD COUNTY...FRANKLIN COUNTY AND SOUTHERN AND
CENTRAL SOMERSET COUNTY IN WESTERN MAINE BETWEEN 700 AND 800 PM.
THIS AFFECTS AN AREA FROM UPTON...RANGELEY AND JACKMAN SOUTH AND
EAST TO RUMFORD...FARMINGTON AND SKOWHEGAN.

THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING...HEAVY RAIN AND
GUSTY WINDS.  THERE IS THE POSSIBILITY OF LARGE HAIL AND DAMAGING
WINDS IF THUNDERSTORMS BECOME SEVERE.  MONITOR NOAA WEATHER RADIO OR
YOUR LOCAL NEWS STATION FOR ANY POSSIBLE SEVERE THUNDERSTORM
WARNINGS FROM THE NATIONAL WEATHER SERVICE THAT WOULD BE ISSUED IF
THE THREAT OF SEVERE WEATHER...LARGE HAIL OR DAMAGING WINDS...
BECOMES IMMINENT OR IF REPORTS OF SEVERE WEATHER ARE RECEIVED BY THE
NATIONAL WEATHER SERVICE.

PEOPLE LIVING OR VACATIONING IN THESE AREAS SHOULD BE ON THE LOOKOUT
FOR THREATENING WEATHER.  HEAD FOR SAFE SHELTER AT THE FIRST SIGN OF
ANY THUNDERSTORMS.

SJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
July 8, 6:15 PM EST
Where
Somerset County, Jackman
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.633, -70.267

Thunderstorm Wind, Franklin

When
July 8, 6:35 PM EST
Where
Franklin County, Wilton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.583, -70.217

Thunderstorm Wind, Franklin

When
July 8, 6:35 PM EST
Where
Franklin County, Farmington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.667, -70.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330022, 5330023, 5330024.